Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 18, 1997, 3:50 AM CDT for Day County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1997, 3:50 AM CDT (08:50 UTC)
- Expired
- Jul 18, 1997, 4:20 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Day County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:02 AM CDT | Tornado F0 | Waubay, SD | The tornado touched down briefly. Path length and width were estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 180850 RRA TORABR SDC037-180920- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT FRI JUL 18 1997 * TORNADO WARNING FOR SOUTHERN DAY COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 420 AM CDT * SOME LOCATIONS AFFECTED BUTLER AROUND 355 AM CDT WEBSTER AROUND 358 AM CDT WAUBAY AROUND 400 AM CDT * AT 347 AM CDT...ABERDE2EN DOPPLER RADAR INDICATED A TORNADO 33 MILES NORTHWEST OF WATERTOWN OR 12 MILES WEST OF WAUBAY MOVING EAST AT 40 MPH. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! CB/DM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 8:47 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 8:47 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 847 PM CDT THU JUL 17 1997 WITH SOME TSRAS SPREADING NE FROM NW NEB LATE THIS EVENING...JONES AND LYMAN COUNTIES WILL HAVE A POSSIBILITY OF TSRAS AND THEY WILL ALSO HAVE A CHC LATER AS SCT TSRAS SPREAD IN FROM THE WEST. SO WILL ADD SOME POPS TO JONES AND LYMAN COUNTIES. WILL TAKE OUT MENTION OF WDLY SCT TSRAS FOR THIS EVENING IN NE SD ZONES WITH TSRAS LIKELY AFTER MIDNIGHT. LINE OF STORMS IN E MT SHOULD MOVE SE ACROSS PARTS OF C AND NE SD AND WC MN LATER TONIGHT. WILL UPDATE THESE AREAS. .ABR...NONE DM
In the hours before
Local storm report, Jul 18, 1:58 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 AM CDT FRI JUL 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM MILLER SD 0.75 INCH HAIL
07/18/97 HAND
0130 AM HIGHMORE SD 75 MPH WIND GUST
07/18/97 HYDE
LVQThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:47 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 48 min |
| Jul 18, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 50 min |
| Jul 18, 2:58 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 62 min |
| Jul 18, 3:20 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 50 min |
| Jul 18, 3:24 AM CDT | Tornado Warning | ABR | Clark | 31 min |
| Jul 18, 3:38 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 62 min |
| Jul 18, 4:12 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 48 min |
| Jul 18, 4:34 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 36 min |
| Jul 18, 5:01 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 24 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.